Does sertraline cause eye twitching? (3+ factors)
In this article, we will discuss whether sertraline, an antidepressant, causes eye twitching. We will also discuss some research studies and additional factors that can contribute to eye twitching while taking sertraline.
Does sertraline cause eye twitching?
Sertraline does not typically cause eye twitching as a common side effect and it is not commonly reported. However, some individuals might experience uncommon side effects while taking sertraline, as people vary in their responses to medications.
Eye twitching, also known as myokymia, is a repetitive, involuntary spasm of the eyelid muscles. While this is not commonly associated with sertraline, the medication is known for causing ocular side effects in some cases, including dry eyes and blurry vision (1,2).
If you’re experiencing eye twitching or other ocular side effects while on sertraline, it’s advisable to reach out to your healthcare provider for further evaluation and guidance.
What does research suggest?
There is limited research on sertraline-induced eye twitching. However, existing studies have linked sertraline with ocular side effects. Some research suggests that sertraline can rarely induce tics in some individuals, which may trigger eye twitching (3).
Another study has indicated that sertraline can impact the eyes or vision, potentially leading to serious complications in susceptible individuals (4). The antidepressant may affect the optic nerve and your vision, and in some cases, it can even trigger glaucoma, especially in individuals with pre-existing glaucoma.
Another research study demonstrated that sertraline can cause optic neuropathy in rare cases, potentially leading to permanent vision impairment if not managed properly (5).
While these studies indicate that sertraline can cause ophthalmic side effects in some individuals, it’s important to note that such occurrences are not commonly reported. If you’re experiencing eye-related issues while on sertraline, it is advisable to consult with your healthcare provider for proper management of your symptoms.
What factors can contribute to eye twitching while taking sertraline?
Several factors may contribute to eye twitching while taking sertraline, including:
- The likelihood of experiencing eye twitching may increase with higher doses of sertraline. Adjustments to the dosage, if necessary, should be made in consultation with a healthcare professional.
- Long-term use of sertraline is more commonly associated with side effects. Prolonged exposure to the medication may contribute to the occurrence of eye twitching.
- Individuals with pre-existing eye conditions may be more susceptible to eye twitching while taking sertraline. It is crucial to inform your healthcare provider about any existing eye issues.
- Various lifestyle factors, stress, fatigue, and caffeine consumption are examples of non-medication-related factors that can contribute to eye twitching.
What to do if sertraline causes persistent eye twitching?
If sertraline is causing eye twitching, reach out to your healthcare provider. Your doctor will determine the exact cause of your eye twitching and help you manage it in the best possible way.
Some people may experience eye twitching during the early course of their treatment with sertraline. This is because sertraline increases serotonin activity in the brain, which may cause a bunch of side effects, including eye twitching.
Sertraline can also cause muscle twitching in some people. However, these side effects are expected to get better with time as the body adjusts to the antidepressant.
However, ocular side effects should not be ignored, especially if you’re experiencing vision changes. Sertraline can cause severe ocular side effects in some people which should not be left untreated.
Managing ocular side effects with sertraline
In my experience as a pharmacist, I did not come across a lot of cases of sertraline-induced eye twitching or ocular side effects in general. However, I do remember one case of acute glaucoma associated with sertraline which got quite severe and needed clinical management.
It is important to note that sertraline and other antidepressants can affect people differently. This is because we all have a unique physiological makeup, and people can have different factors affecting their health.
So it’s best to monitor your side effects when taking sertraline and report anything unusual to your provider promptly. In the case of ocular side effects, your doctor may consider alternative treatment options to ensure your safety. Just make sure you do not make any abrupt changes to your prescription on your own.
- Singh HK, Saadabadi A. Sertraline. 2023 Feb 13. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan–. PMID: 31613469. Available from: https://www.ncbi.nlm.nih.gov/books/NBK547689
- The Food and Drug Administration (FDA). HIGHLIGHTS OF PRESCRIBING INFORMATION. ZOLOFT (sertraline hydrochloride) tablets, for oral use. Available from: https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/019839s74s86s87_20990s35s44s45lbl.pdf
- Rua A, Damásio J. Tics Induced by Sertraline: Case Report and Literature Review. Mov Disord Clin Pract. 2014 Jun 4;1(3):243-244. doi: 10.1002/mdc3.12044. PMID: 30713857; PMCID: PMC6353397. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6353397/
- Lochhead J. Keep an eye on the SSRI: help avoid possible sight-threatening adverse events. Br J Gen Pract. 2016 Feb;66(643):91. doi: 10.3399/bjgp16X683641. PMID: 26823253; PMCID: PMC4723200. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4723200/
- Abuallut I, Alqassim AY, Ayyashi R. Sertraline-Induced Optic Nerve Dysfunction. Cureus. 2023 Mar 31;15(3):e36976. doi: 10.7759/cureus.36976. PMID: 37139272; PMCID: PMC10151102. https://pubmed.ncbi.nlm.nih.gov/37139272/